Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

April 19, 2023McLeod County, Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 19, 2023, 7:29 PM CDT for McLeod County, Wright County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2023, 7:29 PM CDT (00:29 UTC)
Expired
Apr 19, 2023, 8:15 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Hail
0.25 in
Wind
40

Counties McLeod County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS83 KMPX 200029
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Wed Apr 19 2023
 
MNZ058-059-066-068-200115-
McLeod MN-Carver MN-Meeker MN-Wright MN-
729 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of Wright, southeastern
Meeker, McLeod and northwestern Carver Counties through 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 6 miles northeast of Hutchinson, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Winsted around 740 PM CDT.
  Cokato and Howard Lake around 745 PM CDT.

Other locations in the path of this storm include Annandale, Buffalo
and Maple Lake.

This includes the following highways...
 U.S. Highway 12 between mile markers 110 and 138.
 U.S. Highway 212 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4518 9367 4471 9413 4472 9419 4490 9451
      4531 9419 4530 9416 4533 9411
TIME...MOT...LOC 0028Z 210DEG 36KT 4493 9425 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MPG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:39 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 19, 6:39 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Wed Apr 19 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 255 PM CDT Wed Apr 19 2023

KEY MESSAGES:
- Multiple rounds of showers and thunderstorms tonight through
  Thursday

- Chance of rain and snow showers Thursday night through Friday night.

- Precipitation amounts of near an inch over the next 48 hours
  could aggravate flooding on rivers.

- Cool weather likely through the middle of next week.

Low clouds have prevailed all day behind precipitation moving east
into Wisconsin, associated with a developing low pressure center
crossing from NE into IA with plenty of deep moisture moving along
with it. Its upper level trough responsible for moving the low
northeast will dig deeper southward as it moves atop MN/WI tonight
into Thursday while the surface low moves into northern IA and its
surface fronts remaining just to the south of the WFO MPX coverage
area. Not only are showers expected to re-develop late this afternoon
through tonight over much of the coverage area, some scattered
thunderstorms are also possible given the proximity of the surface
front and potent trough aloft. Severe weather cannot be mitigated
altogether but best potential for severe weather through tonight will
be south and southeast of our coverage area, with some storms
capable of large hail and damaging wind gusts around the I-90
corridor. But more likely, areas of light rain, with embedded pockets
of mod-hvy rain, will continue over much of the coverage area
overnight through Thursday and potentially Thursday night as the
upper trough devolves into a cutoff low that will slowly rotate
eastward over MN/WI. Generally-speaking, rain showers will diminish
going into Thursday night as there is still evidence of some dry-
slotting as the surface low moves into northwest WI Thursday evening.
With the low now northeast of the WFO MPX coverage area, colder air
wrapping around the system, being dragging down from central Canada,
will allow the lesser-intense precipitation on this system's western
fringe to change over to a rain/snow mix if not entirely snow showers
for Thursday night through Friday night. Temperatures will become
rather chilly for late April on Friday, including highs only in the
mid 30s in west-central MN, thus no changeover to rain may occur
there. Thus, from Thursday night through Friday night, snow
accumulations ranging from 0.5" to 2.0" are certainly possible for
nearly the entire coverage area. That said, such snowfall amounts may
again be limited to grassy areas due to warmer pavement
temperatures. And, as been noted for days now, the expected incoming
rainfall will add to ongoing flooding concerns for all size rivers in
central-southern MN through western WI.

Light snow showers should still be lingering across eastern MN and
west-central WI Saturday morning as the end of week system departs.
Rain will likely mix in with the snow showers as temperatures warm
into the mid 30s to lower 40s Saturday before the precipitation
finally exits east. Not departing as quickly, though, will be the
below normal temperatures as the cold air mass in the system's wake.
This feature will be slow to move east as ensembles favor upper-
level troughing over the eastern CONUS into early next week.
Saturday's chilly temperatures will carry over through the weekend
with lows in the 20s expected Saturday night and Sunday night. A few
upper teens are even possible in western MN. How's that for later
April? Daily highs should improve a few degrees each day, reaching
the upper 40s to lower 50s across the region Monday. However, long-
range guidance doesn't show much improvement in temperatures heading
thru next week. General troughing over the eastern CONUS will cause
northwest flow upstream over the Northern Plains/Upper Great Lakes.
Meanwhile, split-flow will become favored across the western CONUS.
This combination of factors should lead to our cool air mass
remaining over the Upper Great Lakes without much to push it in any
direction.

Regarding precipitation for next week, northwesterly flow should
keep things dry Sunday into Monday. Meanwhile, the incoming split-
flow for the middle-to-end of next week historically doesn't offer
much confidence when it comes to model agreement. The GFS, ECMWF, and
GEFS and EPS mean do show a shortwave translating into the central
CONUS within the split-flow. However, rather large differences in
placement and timing of the wave leads to uncertainty of where and
when precipitation occurs across MN and WI. NBM has displayed this
uncertainty with a smearing of 20s and 30s percent PoPs for our CWA
Tuesday and Wednesday. Time will tell if and where this precipitation
comes to fruition but it's safe to expect cool and relatively
stagnant weather next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 628 PM CDT Wed Apr 19 2023

Thunderstorms near RWF will spread north toward STC over the next
couple of hours, with a delayed push of TS into MSP and WI as they
wait on storms developing near the far southern MN/SD border. CIGS
were improved considerably for the first few hours of the TAF as
outside of TS in SW MN, cigs are MVFR. With that said, as a surface
low moves toward southeast MN tonight, cigs are expected to drop,
with widespread IFR cigs still expected for much of the night. For
Thursday, the weather looks to feature several rounds of rain and
drizzle, though by the end of the period, AXN will be making a
transition over to SN for a p-type.

KMSP...Cluster of storms west of MSP right now looks to track toward
STC, remaining west of MSP proper, but likely impacting any flights
trying to either get in from the west or depart that direction. TS
chances were delayed to more closely time when the wave currently
near FSD gets here. There is some concern we may not have IFR cigs
for as long as we currently do, but confidence in IFR cigs is high
between 12z and 20z, which is when we'll be making our close
encounterwith the surface low.

/OUTLOOK FOR KMSP/
Fri...MVFR with -SHRASN likely. Wind W to NW 15G25 kts.
Sat...VFR. Chc MVFR cigs in mrng. Wind NW 15G25 kts.
Sun...VFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...CTG/JPC
AVIATION...MPG
Hazardous weather outlook, Apr 19, 1:02 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Wed Apr 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
102 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms capable of large hail and damaging winds are
possible tonight across southern Minnesota.

River flooding is ongoing from the recent snow melt. See flood
statements for additional details on individual rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River flooding continues into next week. Tributary and main stem
river flooding is ongoing and levels of many of the main stem
rivers are continuing to rise.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 19, 5:51 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Wed Apr 19 2023

MNZ064-065-073-192315-
Yellow Medicine MN-Renville MN-Redwood MN-
551 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of northwestern
Redwood, southeastern Yellow Medicine and west central Renville
Counties through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Echo, or 16 miles east of Marshall, moving northeast
at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Echo around 605 PM CDT.

This includes U.S. Highway 212 between mile markers 57 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4435 9542 4449 9558 4480 9539 4467 9500
TIME...MOT...LOC 2250Z 212DEG 32KT 4447 9545

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CTG
Special weather statement, Apr 19, 7:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Wed Apr 19 2023

MNZ058-059-066-068-200115-
McLeod MN-Carver MN-Meeker MN-Wright MN-
729 PM CDT Wed Apr 19 2023

...A strong thunderstorm will impact portions of Wright, southeastern
Meeker, McLeod and northwestern Carver Counties through 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 6 miles northeast of Hutchinson, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Winsted around 740 PM CDT.
  Cokato and Howard Lake around 745 PM CDT.

Other locations in the path of this storm include Annandale, Buffalo
and Maple Lake.

This includes the following highways...
 U.S. Highway 12 between mile markers 110 and 138.
 U.S. Highway 212 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4518 9367 4471 9413 4472 9419 4490 9451
      4531 9419 4530 9416 4533 9411
TIME...MOT...LOC 0028Z 210DEG 36KT 4493 9425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:23 AM CDTRiver Flood WarningMPXRedwood6 days
Apr 20, 9:49 AM CDTRiver Flood WarningMPXBrown4 days
Apr 20, 9:49 AM CDTRiver Flood WarningMPXBrown5 days
Apr 20, 3:11 PM CDTWinter Weather AdvisoryMPXBenton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 3 more23 hr

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.